A 16-year-old boy develops a diffuse, rapidly progressive eruption on his trunk, face, and extremities 4 days after starting oral amoxicillin for presumed strep throat. He presents to the emergency department (ED) where Stevens-Johnson syndrome is considered. The ED physician notes no mucous membrane involvement.
Diagnosis: Morbilliform drug eruption
Morbilliform drug eruption on presentation often can be concerning for Stevens-Johnson syndrome (SJS) or toxic epidermal necrolysis (TEN). Together, SJS/TEN represent severe immune-mediated dermatoses, most commonly triggered by drug hypersensitivity reactions. Early diagnosis, discontinuation of the offending agent, and initiation of inpatient supportive care is critical.
The clinician in an ED setting must quickly distinguish SJS/TEN from self-limited eruptions that can be monitored at home. The authors propose the “big burger sign” as a screening tool to help distinguish these reactions.
Drugs are the most common trigger of SJS/TEN, with antibiotics most frequently identified, followed by analgesics, nonsteroidal anti-inflammatory drugs, antigout medications, psycholeptics, and cough preparations.1 Sloughing of multiple mucous membranes occurs in both SJS and TEN, which varies based on total body surface area of epidermal detachment with less than 10% in SJS, greater than 30% in TEN, and intermediates of 10% to 30% termed SJS/TEN overlap syndrome.2
The estimated overall annual risk is 1.1 and 0.93 cases per million for SJS and TEN, respectively.1 Although these conditions are very rare, it is important to reduce morbidity and mortality with early recognition, discontinuation of the inciting agent, and initiation of supportive care.3
Clinical manifestations of SJS/TEN
Patients present with variable prodromal symptoms for up to a week with fever, malaise, sore throat, pain on swallowing, and ocular involvement ranging from mild conjunctival erythema to hemorrhagic conjunctivitis.3,4 Mucosal membrane involvement is common and can include the mouth, eyes, and genitals. This is followed by discrete and confluent red-to-dusky papules, patches, and plaques on the head, neck, and extremities with variable dissemination and full thickness epidermal sloughing. Oral involvement is usually severe.
In a study examining SJS/TEN patients aged 17 years and older, oral lesions involving the lips, buccal mucosa, and the gum were found in 94% of the patients.5 Erythematous mucosa was the most frequently reported oral lesion, followed by superficial erosions, ulcers, and bulla. Clinical symptoms of odynophagia and dysphagia were reported by 98% and 92% of patients, respectively.
Although the exact rate of oral involvement in children with SJS/TEN is not known, a number of studies suggest that all children present with oral involvement, ranging from mild erythema and vesicles to complete sloughing of the oral mucosa depending on the time of evaluation.3,4 The majority of affected children subsequently required supplemental enteral or parenteral nutritional support during their treatment.4
Morbilliform eruptions followed by urticaria account for most drug-induced skin reactions, and neither are associated with sloughing of mucous membranes.6 Morbilliform drug eruptions are characterized by erythematous macules and papules that start on the head, neck, and trunk with downward spread. Drug-induced urticaria is marked by transient, migratory, erythematous, edematous, pruritic papules and plaques. Other drug hypersensitivity reactions include fixed drug eruptions, characterized by sharply demarcated target lesions with red borders and dusky centers that may blister and recur in the same locations after repeat exposure to the offending drug.
Additional considerations include erythema multiforme (EM), which is primarily associated with infections, but a minority may be drug related.2,6 It typically presents with edematous target lesions on the distal extremities including the palms and soles, with occasional lesions scattered at other sites. The exact rate of oral mucosa involvement in drug-induced EM is not well studied, but studies of recurrent EM mostly attributed to infections report roughly 70% of oral involvement with ulcerations.7
“Big burger sign”
So what is the “big burger sign”? When a child is brought to the ED for evaluation of a rapidly progressive skin eruption within 3 weeks to 3 months of initiating a new medication, clinicians can ask “Are you hungry?" followed by “Can you eat a big burger?” If the answers to both questions are yes, the clinician recognizes that the child is hungry and eager to eat, which should exclude serious oral mucous membrane involvement and thus SJS/TEN. Pediatric dermatologists who are often consulted via phone or hybrid teledermatology use this mantra to screen for SJS/TEN when evaluating a drug associated eruption.
In SJS/TEN, oral mucous membrane involvement is usually severe and oral intake is virtually impossible. A positive big burger sign, which indicates a hungry child who is eager to eat, helps the ED practitioner to distinguish between SJS/TEN and other drug-induced skin reactions not associated with significant mucous membrane involvement.
1. Schöpf E, Stühmer A, Rzany B, Victor N, Zentgraf R, Kapp JF. Toxic epidermal necrolysis and Stevens-Johnson syndrome. An epidemiologic study from West Germany. Arch Dermatol. 1991;127(6):839-842.
2. Bastuji-Garin S, Rzany B, Stern RS, Shear NH, Naldi L, Roujeau JC. Clinical classification of cases of toxic epidermal necrolysis, Stevens-Johnson syndrome, and erythema multiforme. Arch Dermatol. 1993;129(1):92-96.
3. Ferrándiz-Pulido C, García-Fernández D, Domínguez-Sampedro P, García-Patos V. Stevens-Johnson syndrome and toxic epidermal necrolysis in children: a review of the experience with paediatric patients in a university hospital. J Eur Acad Dermatol Venereol. 2011;25(10):1153-1159.
4. Olson D, Watkins LK, Demirjian A, et al. Outbreak of Mycoplasma pneumoniae-associated Stevens-Johnson syndrome. Pediatrics. 2015;136(2):e386-e394.
5. Bequignon E, Duong TA, Sbidian E, et al. Stevens-Johnson syndrome and toxic epidermal necrolysis: ear, nose, and throat description at acute stage and after remission. JAMA Dermatol. 2015;151(3):302-307.
6. Song JE, Sidbury R. An update on pediatric cutaneous drug eruptions. Clin Dermatol. 2014;32(4):516-523.
7. Farthing PM, Maragou P, Coates M, Tatnall F, Leigh IM, Williams DM. Characteristics of the oral lesions in patients with cutaneous recurrent erythema multiforme. J Oral Pathol Med. 1995;24(1):9-13.